Florida, 2005

Hail and Damaging Wind in Florida, March 21, 2005

March 21, 2005 · NWS MLB · 5 events in 3 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 21, 2:23 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Mar 21, 2:23 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
223 PM EST MON MAR 21 2005

.DISCUSSION...

TONIGHT...CURRENT WIND REGIME AND THERMODYNAMIC PARAMETERS WILL
SUPPORT ONGOING SHOWERS WITH EMBEDDED THUNDER INTO THE EVENING. A
SPECIAL 16Z XMR SOUNDING INDICATED 50KTS WLYS @H5 WITH TEMPS @ THAT
LEVEL AROUND -11C. PCPN ASCD WITH THE WEST COAST BREEZE MOVING EWD
INTO CENTRAL FL WL ALSO ACT TO TO INCREASE LATE SHOWER AND STORM
COVERAGE OVER INTERIOR WITH ACTIVITY PUSHING QUICKLY EAST THANKS TO
H7 WLYS AROUND 35KT. MCS OVER THE GULF LOOP CURRENT SHOULD MAKE SOME
PROGRESS TWD THE COAST. DENSE HIGHER CLOUDINESS SPILLING DOWNSTREAM
OVER THE REGION FROM MCS AND AND LOCAL CONVECTIVE DEBRIS WILL LINGER
INTO TONIGHT. PRECIP CHANCES WL REMAIN ON THE HIGH SIDE TONIGHT WITH
NUMEROUS EVENING SHOWERS AND ISOLD STORMS TAPERING IN COVERAGE
TOWARD DAYBREAK. MOIST SE FLOW AND CLOUD COVER OVERNIGHT WL CALL FOR
MILD TEMPS AND LOWS SHOULD REMAIN IN THE 60S AREA WIDE.

TUES THROUGH WED...LOW PRESSURE SYSTEM OVER SRN PLAINS EARLY TUES
WILL TREK TOWARD THE KY/TN REGION. MODELS INDICATE ASSOCIATED SFC
LOW WILL OCCLUDE AND DEVELOP A SECOND SURFACE LOW OFF CAROLINA COAST
WED. MOIST SWLY FLOW WITH EC FL LOCATED IN BETWEEN THIS SYSTEM AND
RIDGE AXIS TO THE SOUTH WITH PWATS INCREASING TO AROUND 1.5 INCHES.
PROSPECTS FOR SHOWERS AND STORMS WILL CONTINUE TO BE HIGH...UPPER
LEVEL DIVERGENCE LOW WILL BE GREATEST OVER THE NORTHERN HALF OF THE
PENINSULA...HOWEVER MORE BREAKS IN CLOUDS MAY OCCUR IN THE SOUTH...
HELPING TO INCREASE THE INSTABILITY THERE AS TEMPS RISE TOWARD THE
MID 80S. COOL MID LEVEL TEMPS AND INCREASING WIND FIELDS WILL BRING
POTENTIAL THREATS FROM WIND GUSTS AND HAIL WITH STRONGER STORMS.
HAVE STRATIFIED POPS FROM LIKELY IN THE NORTH TO SCT IN THE SOUTH
TUES AND SCT ALL AREAS WED WITH SLIGHTLY HIGHER VALUES IN THE NORTH.

THURS/THURS NIGHT...SHALLOW FRONTAL BOUNDARY WILL SLIDE THROUGH WITH
SOME DRIER AIR WORKING IN FROM THE NORTH. HAVE TRIMMED POPS BACK TO
ISOLATED FOR SOUTHERN SECTIONS ONLY. DRIER AIR APPEARS TO BE SHORT
LIVED AS THE FLOW VEERS AND MOISTURE INCREASE COMMENCES THURS NIGHT.

FRI THROUGH MON...LOW AMPLITUDE 5H RIDGE ACROSS SRN PENINSULA FRI
WILL BE REPLACED BY AMPLIFIED MID/UPPER TROF SUN/MON. WILL MAINTAIN
A LOW POP FOR FRI AND SAT FOR AFTERNOON ACTIVITY DEVELOPING. PATTERN
MAY AGAIN GET MORE ACTIVE IN SUN/MON TIME FRAME AS SFC LOW DEEPENS
ACROSS THE SE STATES WITH DIVERGENCE FROM LIFTING UPPER JET AND
STRENGTHENING H85 WIND FIELDS. SCATTERED POPS ARE IN FOR THIS TIME
FRAME AND TOO FAR OUT TO TRY TO FINE TUNE MUCH MORE. TEMPERATURES
WILL REMAIN ABOVE NORMAL WITH HIGHS IN THE LOWER/MID 80S.

&&

.MARINE...FLOW WILL VEER FROM SOLY TUES TO SWLY ON WED WITH RIDGE
AXIS RECEDING SOUTH AHEAD OF LOW PRESSURE AREA. NO HIGHLIGHTS FOR
WINDS/SEAS ANTICIPATED THROUGH THE PERIOD...MAIN HAZZARD TO BOATERS
WILL BE STRONG THUNDERSTORMS OVER THE INTRACOASTAL AND ATLANTIC
WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  63  81  66  81 /  60  60  40  50
MCO  64  84  67  83 /  60  60  40  50
MLB  65  81  67  82 /  70  50  40  40
VRB  65  81  69  82 /  70  50  40  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
...NONE.

&&

SHORT TERM...PENDERGRAST
LONG TERM....GLITTO
Hazardous weather outlook, Mar 21, 8:42 AM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
842 AM EST MON MAR 21 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
212342-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
842 AM EST MON MAR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT:

...THUNDERSTORM IMPACT...
AFTERNOON HEATING OF AN INCREASINGLY UNSTABLE AIR MASS IS EXPECTED TO
LEAD TO THUNDERSTORMS DEVELOPMENT. THE FOCUS FOR STORM DEVELOPMENT WILL
BE A WEAK FRONTAL BOUNDARY EXTENDING ACROSS CENTRAL FLORIDA.
AN UPPER LEVEL IMPULSE WITH COLD TEMPERATURES ALOFT SHOULD CAUSE THE
CHANCE FOR STORMS TO LINGER INTO THE EVENING HOURS. A FEW STORMS COULD
BECOME STRONG WITH GUSTY WINDS...HAIL AND DEADLY LIGHTNING STRIKES.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS FORMING OVER LAND DURING THE AFTERNOON AND EARLY EVENING WILL
BE PUSHED QUICKLY OFFSHORE AND BECOME A HAZARD FOR MARINERS.  WIND GUSTS
TO 34 KNOTS OR GREATER AND CLOUD TO WATER LIGHTNING WILL BE THE PRIMARY
HAZARDS.

...WATERSPOUT IMPACT...
STORMS MOVING OFFSHORE WILL ALSO BE CAPABLE OF PRODUCING A BRIEF
WATERSPOUT. MARINERS SHOULD KEEP AN EYE TO THE WEST FOR THE DEVELOPMENT OF
STRONG STORMS. STORMS MOVING INTO THE COASTAL ZONE WILL ENCOUNTER WIND
SHEAR WHICH CAN PROMOTE THE RAPID DEVELOPMENT OF WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:
AFTERNOON AND EVENING LIGHTNING STORMS WILL CONTINUE TO BE A HAZARD
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

PENDERGRAST

In the hours before

Special weather statement, Mar 21, 4:40 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
440 PM EST MON MAR 21 2005

FLZ053-212245-
OSCEOLA-
440 PM EST MON MAR 21 2005

...STRONG STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING OVER SOUTHERN OSCEOLA
COUNTY...

AT 436 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING AND STRONG WIND GUSTS
TO 40 MPH OVER LAKE KISSIMMEE...MOVING EAST AT 35 MPH. THE STORM
WILL MOVE NORTH OF LAKE MARIAN WITHIN THE NEXT HOUR.

HIRSCH
Special weather statement, Mar 21, 4:40 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MELBOURNE FL
440 PM EST MON MAR 21 2005

FLZ053-212245-
OSCEOLA-
440 PM EST MON MAR 21 2005

...STRONG STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING OVER SOUTHERN OSCEOLA
COUNTY...

AT 436 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING AND STRONG WIND GUSTS
TO 40 MPH OVER LAKE KISSIMMEE...MOVING EAST AT 35 MPH. THE STORM
WILL MOVE ACROSS LAKE MARIAN WITHIN THE NEXT HOUR.

HIRSCH
Special weather statement, Mar 21, 5:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
508 PM EST MON MAR 21 2005

FLZ064-212315-
MARTIN-
508 PM EST MON MAR 21 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH OVER
MARTIN COUNTY...

AT 506 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND FREQUENT LIGHTNING
10 MILES EAST OF INDIANTOWN...MOVING NORTHEAST AT 30 MPH. THE STORM
WILL BE...NEAR ROCKY POINT AT 520 PM EST.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE HOBE SOUND BEACH.

HIRSCH

The radar

The Melbourne radar (KMLB), 68 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osceola

When
March 21, 6:00 PM EST
Where
Osceola County, 2 mi E of Yeehaw Jct
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
27.533, -80.433

Spotters reported a few trees down just east of Yeehaw Junction.

Hail, St. Lucie

When
March 21, 6:55 PM EST
Where
St. Lucie County, 4 mi NW of Indrio
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
27.550, -80.400

Hail, Indian River

When
March 21, 7:07 PM EST
Where
Indian River County, Vero Beach
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
27.633, -80.400

Hail, Indian River

When
March 21, 7:15 PM EST
Where
Indian River County, Vero Beach
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
27.700, -80.883

Hail, St. Lucie

When
March 21, 7:20 PM EST
Where
St. Lucie County, 8 mi NW of Ft Pierce
Measured
2 in hail
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
27.530, -80.400

Two inch diameter hail fell in the Spanish Lakes area breaking windows, knocking siding off new homes and putting holes in siding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440451, 5440448, 5440449, 5440450, 5439805.